Hail, Nolan
- When
- May 5, 5:50 PM CST
- Where
- Nolan County, 2.82 mi NNW of Roscoe
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.470, -100.540
Strong upper level disturbances, emanating from an upper low in the Rockies, interacted with a very warm, moist atmosphere and strong upper level winds over West Central Texas to produce severe weather over a three day period. There were many reports of large hail and damaging winds, and several reports of tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Strong upper level disturbances, emanating from an upper low in the Rockies, interacted with a very warm, moist atmosphere and strong upper level winds over West Central Texas to produce severe weather over a three day period. There were many reports of large hail and damaging winds, and several reports of tornadoes. Although a few of these storms were large supercells, thankfully, the tornadoes remained over rural areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 5, 5:22 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 622 PM CDT TUE MAY 5 2015 .AVIATION... /00Z TAFS/ Flight conditions will once again deteriorate overnight, with ceilings dropping to around 800 feet across the southern terminals, and into the 1200 to 2500 foot range farther north. However, model guidance suggests these ceilings may need to be lowered a category across the board and this will continue to be monitored for the next forecast package. Otherwise, thunderstorms may affect Abilene through 02z with mainly hit and miss showers elsewhere. && .PREV DISCUSSION... /ISSUED 359 PM CDT Tue May 5 2015/ SHORT TERM... (Tonight and Wednesday Night) A the surface this afternoon, a dryline was located from just east of Midland south to Sanderson. Also, an outflow boundary extended from Big Spring on northeast across the northern Big Country. The best axis of instability was located just to our west near the dryline with MLCAPEs of 1000 to 1500 J/KG. Scattered storms have developed across the eastern Permian Basin on south in Crockett County. However, just to the east a across much of our area a lot of stratus still remains. Also, the storms are being supported with some effective shear and diffluent flow. Looks like at least a threat of a few strong to severe storms this evening mainly across the western 2/3 of the area. The main threats will be large hail and damaging winds. For tonight, have the highest Pops across the Big Country closer to better mid level ascent and low level southerly flow, with decreasing Pops further south. For Wednesday, expect a similar setup as a dryline will be located to our west with upper level west-southwest flow. If the low clouds can break during the afternoon, there should be some moderate instability for isolated to scattered storms to develop during the afternoon and evening hours and move east into our area. There will be enough deep layer shear at for least multicells to develop with possibly an isolated supercell. The more organized severe weather will be north of the I-20 corridor. The main threats will be large hail and damaging winds. The upper level forcing will be mostly weak so going with chance to slight chance Pops for Wednesday and Wednesday night. LONG TERM... (Thursday through next Tuesday) Showers and thunderstorms will be possible through much of the extended period. West Central Texas will remain in southwest flow aloft Thursday and Friday ahead of a closed upper low that will drop south into the Four Corners region through the period. The dryline is expected to mix east to our western border both afternoons and will be a focus for shower and thunderstorm development each day, as disturbances aloft move across the area. A moderately unstable airmass, coupled with rather weak convective inhibition each day should result in scattered showers and thunderstorms across the area, with the best chance for storms across the northern half of the forecast area. Severe threat will be highly dependent on how unstable the airmass becomes east of the dryline as cloud cover/morning convection may limit overall destabilization during the afternoon hours. Steep mid level lapse rates and strong deep layer shear will be more than adequate for severe storms however, with large hail, damaging winds and perhaps a few tornadoes. Saturday may be the most active day for severe storms. The southwest upper low will lift northeast across the Southern Rockies with a surface trough/dryline setting up across the Texas Panhandle, south across West Texas. Stronger flow overspreading the area, along with increasing large-scale ascent should result in strong to severe storms developing along and head of the dryline during the afternoon/evening hours. All modes of severe weather will be possible on Saturday, with the most favored area for severe storms across northwest and northern counties where best upper level support will exist. Showers and thunderstorms will again be possible mainly across the eastern half of the area on Sunday. A cold front is progged to move across the area by Monday, which will be a focus for additional showers and thunderstorms into Monday night. Maintaining low POPs beyond Sunday for this potential. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 83 66 83 67 / 60 30 40 40 30 San Angelo 66 83 68 87 68 / 40 20 20 20 30 Junction 66 82 68 83 69 / 40 20 20 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Aviation: Doll
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT TUE MAY 5 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-061930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 229 PM CDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE POSSIBLE THIS AFTERNOON AND EVENING...ACROSS MUCH OF WEST CENTRAL TEXAS. LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE WEEKEND. A FEW STORMS MAY BE SEVERE WEDNESDAY NORTH OF INTERSTATE 20...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. WHILE ADDITIONAL SEVERE STORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...THE MORE SIGNIFICANT THREAT FOR SEVERE WEATHER WILL BE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 313 PM CDT TUE MAY 5 2015 TXZ076-052045- CROCKETT TX- 313 PM CDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR CROCKETT COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CROCKETT COUNTY...OR ABOUT 20 MILES NORTHWEST OF OZONA...MOVING EAST AT 20 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... MINOR SHINGLE DAMAGE... ISOLATED SMALL DENTS TO VEHICLES... THE STRONG THUNDERSTORM WILL BE NEAR... CENTRAL CROCKETT COUNTY. LAT...LON 3102 10132 3074 10131 3074 10162 3090 10160 TIME...MOT...LOC 2013Z 265DEG 17KT 3084 10150
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT TUE MAY 5 2015
TXZ076-052045-
CROCKETT TX-
315 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHWESTERN CROCKETT COUNTY...OR ABOUT 27 MILES SOUTH OF
SHEFFIELD...MOVING EAST AT 15 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL DENTS TO VEHICLES...
THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTHERN CROCKETT COUNTY.
LAT...LON 3029 10175 3033 10173 3034 10171 3034 10166
3036 10166 3037 10168 3041 10171 3042 10157
3029 10156
TIME...MOT...LOC 2016Z 263DEG 12KT 3031 10170SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 518 PM CDT TUE MAY 5 2015 TXZ049-052245- FISHER TX- 518 PM CDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR FISHER COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF HOBBS...OR ABOUT 21 MILES NORTHEAST OF SNYDER...MOVING NORTHEAST AT 30 MPH. POTENTIAL STORM IMPACTS INCLUDE... A FEW SMALL BROKEN TREE BRANCHES... AN ISOLATED POWER OUTAGES POSSIBLE... A FEW LOOSE OBJECTS TOPPLED... HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... THE STRONG THUNDERSTORM WILL BE NEAR... NORTHWESTERN FISHER COUNTY. LAT...LON 3296 10035 3272 10041 3270 10067 3296 10066 TIME...MOT...LOC 2218Z 213DEG 24KT 3296 10066
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 618 PM CDT TUE MAY 5 2015 TXZ065-066-072-052345- RUNNELS TX-TOM GREEN TX-COKE TX- 618 PM CDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR RUNNELS...TOM GREEN AND COKE COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 615 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF ORIENT...OR ABOUT 16 MILES NORTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 20 MPH. POTENTIAL STORM IMPACTS INCLUDE... A FEW SMALL BROKEN TREE BRANCHES... AN ISOLATED POWER OUTAGES POSSIBLE... A FEW LOOSE OBJECTS TOPPLED... HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... THE STRONG THUNDERSTORM WILL BE NEAR... TENNYSON BY 635 PM CDT MAVERICK AND BALLINGER LAKE BY 645 PM CDT LAT...LON 3194 10025 3172 9992 3150 10020 3163 10040 TIME...MOT...LOC 2318Z 213DEG 19KT 3164 10027
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 624 PM CDT TUE MAY 5 2015 TXZ049-054-060000- FISHER TX-NOLAN TX- 624 PM CDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR FISHER AND NOLAN COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE...OR ABOUT 7 MILES WEST OF ROSCOE...MOVING EAST AT 25 MPH. POTENTIAL STORM IMPACTS INCLUDE... A FEW SMALL BROKEN TREE BRANCHES... AN ISOLATED POWER OUTAGES POSSIBLE... A FEW LOOSE OBJECTS TOPPLED... HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... THE STRONG THUNDERSTORM WILL BE NEAR... ROSCOE AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 640 PM CDT GANNON AND CAMP BOOTHE OAKS BY 650 PM CDT SWEETWATER BY 655 PM CDT THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 243. LAT...LON 3232 10033 3233 10067 3255 10067 3264 10037 TIME...MOT...LOC 2323Z 260DEG 21KT 3244 10064
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT TUE MAY 5 2015
TXZ066-060015-
RUNNELS TX-
644 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
RUNNELS COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 640 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF ROWENA...OR ABOUT 13 MILES WEST OF BALLINGER...MOVING NORTHEAST AT
25 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL DENTS TO VEHICLES...
THE STRONG THUNDERSTORM WILL BE NEAR...
MAVERICK BY 650 PM CDT
BALLINGER LAKE BY 700 PM CDT
NORTON AND BALLINGER BY 705 PM CDT
HATCHEL AND WINTERS BY 715 PM CDT
LAT...LON 3177 9976 3159 10017 3168 10024 3182 10023
3207 10008
TIME...MOT...LOC 2344Z 228DEG 22KT 3172 10015The Dyess AFB radar (KDYX), 121 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
39 hail, 14 thunderstorm wind, 5 tornado, 3 funnel cloud, 1 flash flood. Local standard time, as filed.
The tornado was observed by the public about 14 miles north of Sterling City to briefly touch down on State Highway 163. It was on the ground for about one minute. This report was relayed through the Sterling County Sheriff's office.
An observer had witnessed the tornado touching the ground multiple times about 4 miles southwest of Silver. This tornado path length and beginning time were estimated using radar data and eyewitness accounts. The path width was also estimated.
The strong winds damaged carports and roofs about a mile northeast of Talpa.
The large hail stones broke car windows and damaged homes in Talpa.
There was widespread damage to power lines and trees across Woodson. The high winds also damaged roofs and porches. The winds were estimated to be at least 80 mph.
Hen egg size hail was reported on FM Road 1636, halfway between Anson and Stamford. The time was estimated by radar.
Hen egg to tennis ball size hail was reported along FM Road 618.
A storm chaser observed a funnel cloud near the Haskell and Throckmorton County Line just south of U.S. Highway 380.
This was a large tornado reported by multiple storm chasers near the intersection of U.S. Highway 380 and Texas Highway 222 or about 6 to 8 miles west northwest of Throckmorton. The tornado became rain wrapped as it moved across an open field northeast of the intersection.
Nickel to quarter size hail was reported.
A storm chaser reported one foot of fast flowing water over U.S. Highway 380. The flooded area was approximately 100 yards wide and the road was impassable.
Storm chasers provide multiple reports of a cone shaped tornado approximately 8 miles northwest of Throckmorton. The path length and width of the tornado were estimated.
A storm chaser observed a funnel cloud as it crossed U.S. Highway 183 approximately 8 miles north of Throckmorton.
The public observed a tornado crossing the field about 4 miles northwest of Elbert north of Highway 79 near FM 2459.
A trained spotter measured a thunderstorm wind gust of 62 mph in Anson.
A trained spotter estimated a thunderstorm wind gust of 60 mph about 2.4 miles south-southeast of Haskell.
Fire Department/Rescue estimated a thunderstorm wind gust of 60 mph in Avoca.
Law enforcement estimated a thunderstorm wind gust of 60 mph about 1.35 miles west-southwest of Stamford.
The public estimated a thunderstorm wind gust of 60 mph.
The public estimated a thunderstorm wind gust of 60 mph.
The public estimated a thunderstorm wind gust of 60 mph in Throckmorton.
Damaging thunderstorm winds blew a mesquite tree limb onto a sheriff patrol car's windshield located near the intersection of Texas Highways 351 and 6 or directly west of Albany.
The public estimated a thunderstorm wind gust of 60 mph in Throckmorton.
Fire Department/Rescue estimated thunderstorm wind gusts between 60 and 80 mph in Albany.
Law Enforcement estimated a thunderstorm wind gust of 60 mph just east of Echo.
Large hail was reported on FM Road 1467 between May and Blanket.
The public estimated a thunderstorm wind gust of 65 mph in Early.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573565, 573566, 573582, 573585, 572476, 572462, 572506, 572479, 572459, 572465, 572463, 572475, 572464, 572466, 572468, 572467, 572471, 572469, 572470, 572507, 572478, 572480, 572481, 572483, 572482, 572484, 572485, 573588, 573593, 572486, 573595, 578260, 573597, 578278, 572487, 572514, 572488, 572509, 572511, 572510, and more.